advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From West Dundee, Illinois, USA:

Our three and a half year old son, diagnosed at age15 months, was put on a Lantus and Humalog regimen three months ago. He has been increased from 1.5 to 6 units of Lantus, which helps keep him in the 80 -220 mg/dl [4.4 -12.2 mmol/L] range during the day. We usually do not have to give a lunch or dinner shot of Humalog. At bedtime, he has to be in the high range of 300 - 400 mg/dl [16.7-22.2 mmol/L] and will wake with a number between 80 -120 mg/dl [4.4-6.7 mmol/L] all the time. Ketones are continually negative when we check him in the middle of the night. What risks is he at with having a "high" and then coming down throughout the night? Would it be better to decrease his Lantus again, give multiple shots during the day, and put to bed around 150-200 mg/dl [8.3-11.1 mmol/L]? When we did do this regimen, we were required to give him milk or juice throughout the night, which caused us to lose sleep also. I am also concerned about his teeth with getting that much sugar in the middle of the night.

Answer:

You should review this question with your son's diabetes team since they would know your son as an individual. You may want to try ice cream (high in fat) to see if this helps with overnight glucose control. We have had excellent success with ice cream as a bedtime snack in similar situations. Sometimes, changing the time of administering the Lantus (insulin glargine) also helps.

I'm puzzled why you would want to keep his bedtime blood glucose levels so high every day, and I also do not understand your concerns about his teeth. We do not see dental problems with our children or teens or young adults -- only in those whose long term glucose control has been poor and certainly not related to well balanced meal planning as you are likely already doing.

SB

DTQ-20020104153217
Original posting 22 Jan 2002
Posted to Insulin Analogs

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.